Thunderstorm Wind, La Salle
- When
- July 8, 1:20 PM CST to 1:35 PM CST
- Where
- La Salle County, 5 mi W of Streator
- Measured
- 55 kt (63 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.117, -88.933
A large bow echo moved across central Illinois during the afternoon hours of Sunday, July 8th. Most of the damage was in the form of trees and limbs blown down and power lines blown down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A large bow echo moved across central Illinois during the afternoon hours of Sunday, July 8th. Most of the damage was in the form of trees and limbs blown down and power lines blown down. These locations include: five miles west of Streator in La Salle county; across all of Livingston county; across all of Iroquois county; and Paxton in Ford county. In addition to trees and power lines blown down, a corn field was flattened by 60 mph winds four miles west of Streator in Livingston County. A one foot diameter tree limb fell onto a new pick-up truck and destroyed the topper over the bed in Dwight in Livingston county at 1415 CST. One hundred lineal feet of a 36 foot high concrete block wall was toppled at a construction site in Clifton in Iroquois county at 1440 CST. A storage building was heavily damaged in St. Anne in Kankakee county at 1450 CST. The roof was blown off, garage doors were bent and siding was ripped from the building. A large tree also fell onto a car in St. Anne. A large tree fell onto a semi trailer in Claytonville in Iroquois county at 1505 CST. Power outages were widespread across these counties. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 8, 3:01 AM CST, 10 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 330 AM CDT SUN JUL 8 2001 MAIN FCST PROBLEM THIS MRNG DEALS WITH POPS AND OVERALL CHANCES FOR TSTMS. CURRENTLY...RADAR AND SATLT LOOPS ARE SHOWING ELEVATED CONVECTION BLOSSOMING ACROSS EAST CENTRAL IA JUST TO THE W OF THE QUAD CITIES. YESTERDAY/S ETA DID A GOOD JOB PICKING UP ON THIS. THIS SAME MODEL ALSO BROUGHT THE SAME AREA OF TSTMS INTO THE SRN PORTION OF THE CHI AREA TODAY. HOWEVER...LOOKING AGAIN AT SATELLITE TRENDS IT APPEARS THAT DEVELOPMENT OF THIS CONVECTION WILL BE SOMEWHAT SOUTH OF EAST AS LINE OF ACCAS APPEARS TO BE DVLPG SEWD FROM CURRENT ACTIVITY...TO SRN FRINGE COUNTIES OF THE CHI FA. WITH THIS IN MIND...WILL GO LIKELY POPS FAR SRN COUNTIES...TAPERING TO LO CHC POPS IN RFD AND CHI. WILL INCLUDE POPS FURTHER N MAINLY DUE TO GUIDANCE FCSTS OF CAPES ABV 3000 J/KG IN AREA AS H7 TEMPS COOL TO AROUND 9 OR 10 DEG. AVN ALSO BRINGS A WAVE EWD ACROSS NRN IL THIS AFTN AND ERLY TNGT ALONG DFUS SFC BOUNDARY THAT LIES ACROSS NRN IL. GIVEN AMT OF INSTABILITY AND POSSIBLE /ALL BE IT WEAK/ TRIGGERS AM A LITTLE UNCOMFORTABLE WITH DRY FCST. AS WEAK WAVE SHIFTS OFF TO SE OF AREA LATE TNGT AND MON...INCRSG NELY GRADIENT SHOULD STABILIZE THINGS. THIS INCREASED AIR MOVEMENT SHOULD ALSO START TO LOER DEW POINTS A BIT AFTER ANOTHER MUGGY DAY TODAY. ON TUESDAY...MDLS ARE SHOWING A REINFORCING COLD FRONT MOVING THROUGH AND THIS SHOULD ACT TO DROP DEW POINTS MORE NOTICEABLY WITH SOME DCRS IN TEMPS AS WELL. WITH THIS SECOND FRONT PRESSING A LITTLE FURTHER TO S OF AREA SEE LITTLE CHANCE FOR TSTM ACTIVITY INTO NRN IL/NWRN IN THRU EXTENDED PD AS aSFC HI FCST TO BUILD SEWD AND SETTLE OVER LK MI BY LATE IN THE WEEK. .CHI...NONE. MERZLOCK
ILZ032-033-039-081415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 822 AM CDT SUN JUL 8 2001 AT 817 AM CDT...STRONG THUNDERSTORMS WERE IN AN AREA FROM KEMPTON TO PAXTON ILLINOIS AND FROM CISSNA PARK TO FLANAGAN ILLINOIS. THE THUNDERSTORMS WERE MOVING SOUTHEAST AT 35 MPH. THE THUNDERSTORMS WILL MOVE INTO WATSEKA...MILFORD AND WELLINGTON ILLINOIS BY 915 AM CDT. OTHER THUNDERSTORMS WILL BE OCCURRING SOUTH OF A LINE FROM PONTIAC TO CLIFTON ILLINOIS. THIS INCLUDES TOWN AND THE SURROUNDING AREA AROUND STRAWN...MELVIN AND PAXTON ILLINOIS. SEEK SHELTER IF ONE OF THESE THUNDERSTORMS APPROACHES YOU. THERE COULD BE SMALL HAIL...STRONG GUSTS OF WIND AND HEAVY DOWNPOURS OF RAIN. VISIBILITY MAY BE REDUCED IN THE RAIN ALONG INTERSTATE 57 AND OTHER HIGHWAYS IN THE AREA. WHW
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019- 091100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL NOON PM CDT/EST SUN JUL 8 2001 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR IROQUOIS...FORD AND LIVINGSTON COUNTIES IN ILLINOIS UNTIL 6 PM CDT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING SOUTH OF A LINE FROM DIXON ILLINOIS TO DE MOTTE INDIANA. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE FROM MILFORD ILLINOIS TO STREATOR ILLINOIS. A WARM FRONT LIES ACROSS CENTRAL ILLINOIS. ALONG THIS FRONT WARM AND MOIST AIR IS POOLED RESULTING IN VERY UNSTABLE CONDITIONS. THUNDERSTORMS WILL OCCUR THERE AND SOME OF THOSE THUNDERSTORMS COULD BE SEVERE WITH HAIL...STRONG WINDS AND HEAVY RAINFALL. WHW
The Chicago radar (KLOT), 89 km away, was scanning. The volume nearest the first event began at 19:22 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258111, 5258112, 5258113, 5258114, 5258115, 5258116, 5258117, 5258118.